Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Blacksburg, VA

June 5, 2007Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2007, 8:04 PM EDT for Floyd County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2007, 8:04 PM EDT (00:04 UTC)
Expired
Jun 5, 2007, 9:00 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:20 PM EDTHAIL 0.751 Sw Floyd, VAHAIL DAMAGED GARDEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 060004
SVRRNK
VAC063-060100-
/O.NEW.KRNK.SV.W.0073.070606T0004Z-070606T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INDIAN VALLEY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INDIAN VALLEY...
  ALUM RIDGE...
  WILLIS...
  FLOYD...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3698 8053 3693 8062 3677 8050 3680 8039
      3694 8016 3706 8015

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 060029
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT TUE JUN 5 2007

VAC063-060100-
/O.CON.KRNK.SV.W.0073.000000T0000Z-070606T0100Z/
FLOYD VA-
829 PM EDT TUE JUN 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR FLOYD COUNTY...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLOYD...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN FLOYD COUNTY AT 840 PM EDT

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3698 8053 3693 8062 3677 8050 3680 8039
      3694 8016 3706 8015

$$

WP
000 
WWUS51 KRNK 060052
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT TUE JUN 5 2007

VAC063-060102-
/O.EXP.KRNK.SV.W.0073.000000T0000Z-070606T0100Z/
FLOYD VA-
852 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY EXPIRES AT 900 PM
EDT...

THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 900 PM. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3698 8053 3693 8062 3677 8050 3680 8039
      3694 8016 3706 8015

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:18 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 5, 5:18 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE
WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN
THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER
VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO
CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE
COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS
ACROSS KENTUCKY AT 19Z UTC.

THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO
MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY
WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH
OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP
ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE
BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC.

HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO
LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE
A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN
06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE
COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD
FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850
TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS
WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE
NORTHWEST.

SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE
CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE
FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES
ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT
ADD TO ANY INTENSE STORMS.

BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS
ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT.
DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE
FOOTHILLS AND PIEDMONT.

ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST
SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF
OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM
TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND
FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE
NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY
SUNDAY.

EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON
FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE
CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE
FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE
SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND
MONDAY.

TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE
CLOSE TO NORMAL.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG
TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE
AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO
MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND
COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN
THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST
VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE
UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR
WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE
CONTRIBUTION OF DOWNSLOPING WINDS.

WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH
BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY
NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO
TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS
ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT
KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW
HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE
THIS OCCURRENCE IN BOTH TIME AND SPACE.

PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND
12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH
INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY
MID MORNING WEDNESDAY.

VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY
SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS
FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER
RIDGE BUILDS OVER MID ATLANTIC STATES.

EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY
MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON
THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON
BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG
POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE
STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT
OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF
MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL
FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jun 5, 3:28 AM EDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT TUE JUN 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
328 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 6:54 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             TAZEWELL                37.12N 81.52W
06/05/2007  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

            COVERED THE GROUND.

&&

JSTEWART
Local storm report, Jun 5, 7:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     GRATTON                 37.13N 81.42W
06/05/2007                   TAZEWELL           VA   PUBLIC

            LARGE LIMBS DOWN.

0745 PM     HAIL             PULASKI                 37.05N 80.80W
06/05/2007  E0.88 INCH       PULASKI            VA   TRAINED SPOTTER

&&

JSTEWART
Local storm report, Jun 5, 8:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             AMONATE                 37.18N 81.65W
06/05/2007  E1.00 INCH       TAZEWELL           VA   PUBLIC

            COVERED THE GROUND

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:40 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick65 min
Jun 5, 8:58 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville47 min
Jun 5, 9:15 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville70 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.